Chapter

Neurologic Complications of Drug Overdose, Poisoning, and Terrorism

Eelco F. M. Wijdicks

in Neurologic Complications of Critical Illness

Published on behalf of © Mayo Foundation for Medical Education and Research

Published in print May 2009 | ISBN: 9780195371093
Published online April 2013 | e-ISBN: 9780199322886 | DOI: http://dx.doi.org/10.1093/med/9780195371093.003.0018

Series: Contemporary Neurology Series

Neurologic Complications of Drug Overdose, Poisoning, and Terrorism

Show Summary Details

Preview

Acutely overdosed patients are admitted to the intensive care unit (ICU) in order to intubate them for respiratory depression, to aggressively manage shock, to correct worsening metabolic acidosis and cardiac arrhythmias, or to control seizures. Toxin exposure is expectedly more common in children, but nearly a third of all poisonings are seen in adults. Childhood exposures are typically unintentional and more often involve a single-ingested substance. In adults, ingestion of multiple prescribed drugs is more common.

Chapter.  8971 words.  Illustrated.

Subjects: Neurology

Full text: subscription required

How to subscribe Recommend to my Librarian

Buy this work at Oxford University Press »

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.